manuscripta mathematica

, Volume 65, Issue 2, pp 147–165 | Cite as

Multiplicity of positive solutions of nonlinear elliptic equations with critical Sobolev exponent in some contractible domains

  • Donato Passaseo


In this paper we prove that, for every positive integer k, there exists a contractible bounded domain Ω in ℝN with N≥3, where the problem (*) (see Introduction) has at least k solutions.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    T. Aubin: “Equations differentielles nonlinéaires et problème de Yamabe concernant la courbure scalaire”. J. Math. Pures Appl.55 (1976), 269–293Google Scholar
  2. [2]
    A. Bahri, J.M. Coron: “Sur une équation elliptique nonlinéaire avec l'exposant critique de Sobolev”. C.R. Acad. Sci. Paris301 (1985), 345–348Google Scholar
  3. [3]
    A. Bahri, J.M. Coron: “On a nonlinear elliptic equation involving the critical Sobolev exponent. The effect of the topology of the domain”. Comm. Pure Appl. Math., Vol.XLI, (1988), 253–294Google Scholar
  4. [4]
    H. Brezis: “Elliptic equations with limiting Sobolev exponents. The impact of topology”. Comm. Pure Appl. Math.39 (1986), S.17-S.39Google Scholar
  5. [5]
    H. Brezis, E. Lieb: “A relation between pointwise convergence of functions and convergence of functionals”. Proc. Amer. Math. Soc.,88 (1983), 486–490Google Scholar
  6. [6]
    H. Brezis, L. Nirenberg: “Positive solutions of nonlinear elliptic equations involving critical Sobolev exponents”. Comm. Pure Appl. Math.36 (1983), 437–477Google Scholar
  7. [7]
    A. Capozzi, D. Fortunato, G. Palmieri: “An existence result for nonlinear elliptic problems involving critical Sobolev exponents”. Ann. Inst. H. Poincaré. Analyse Nonlinéaire2 (1985), 463–470Google Scholar
  8. [8]
    G. Cerami, D. Fortunato, M. Struwe: “Bifurcation and multiplicity results for nonlinear elliptic problems involving critical Sobolev exponents”. Ann. Inst. H. Poincaré. Analyse Nonlinéaire1 (1984), 341–350Google Scholar
  9. [9]
    J.M. Coron: “Topologie et cas limite des injections de Sobolev”. C.R. Acad. Sc. Paris,299, series I (1984), 209–212Google Scholar
  10. [10]
    W. Ding: “On a conformally invariant elliptic equation on ℝN”. Comm. Math. Phys.107 (1986), 331–335Google Scholar
  11. [11]
    W. Ding: “Positive solutions of\(\Delta u + u\frac{{n + 2}}{{n - 2}} = 0\) on contractible domains”. To appearGoogle Scholar
  12. [12]
    D. Fortunato, E. Jannelli: “Infinitely many solution for some nonlinear elliptic problems in symmetrical domains”. Proc. of the Royal Soc. Edinburgh,105 A (1987), 205–213Google Scholar
  13. [13]
    B. Gidas: “Symmetry properties and isolated singularities of positive solutions of nonlinear elliptic equations”, in “Nonlinear Differential equations in Engineering and Applied Sciences” (R.L. Sternberg Ed.), Dekker, New York 1979, 255–273Google Scholar
  14. [14]
    B. Gidas, W.M. Ni, L. Nirenberg: “Symmetry of positive solutions of nonlinear elliptic equations in ℝN”, in “Mathematical Analysis and Applications”, Part A (L. Nachbin ed.), 370–401, Academic Press, 1981Google Scholar
  15. [15]
    J. Kazdan, F. Warner: “Remarks on some quasilinear elliptic equations”. Comm. Pure Appl. Math.28 (1975), 567–597Google Scholar
  16. [16]
    E. Lieb: “Sharp constants in the Hardy-Littlewood Sobolev inequality and related inequalities”. Annals of Math.118 (1983), 349–374Google Scholar
  17. [17]
    P.L. Lions: “Applications de la méthode de concentration-compacité à l'existence de fonctions exstrémales”. C.R. Acad. Sc. Paris296 (1983), 645–64Google Scholar
  18. [18]
    P.L. Lions: “The concentration-compactness principle in the Calculus of Variations. The limit case”. Rev. Mat. Iberoamericana1 (1985) 45–121 and 145–201Google Scholar
  19. [19]
    A. Marino: “La biforcazione nel caso variazionale”. Conferenze Sem. Mat. Univ. Bari (1973)Google Scholar
  20. [20]
    M. Obata: “The conjectures conformal transformation of Riemannian manifolds”. J. Diff. Geom.6 (1971), 247–258Google Scholar
  21. [21]
    S. Pohozaev: “Eigenfunctions of the equation Δu+λf(u)=0”. Soviet Math. Dokl.6 (1965), 1408–1411Google Scholar
  22. [22]
    P. Rabinowitz: “Some aspects of nonlinear eigenvalue problems”. Rocky Mount. J. Math.3 (1973), 161–202Google Scholar
  23. [23]
    M. Struwe: “A global compactness result for elliptic boundary value problems involving limiting nonlinearities”. Math. Z.187 (1984), 511–517Google Scholar
  24. [24]
    G. Talenti: “Best constants in Sobolev inequality”. Annali di Mat. Pura e Appl.110 (1976), 353–372Google Scholar
  25. [25]
    H. Yamabe: “On a deformation of Riemannian structures on compact manifold”. Osaka Math. J.12 (1960), 21–37Google Scholar

Copyright information

© Springer-Verlag 1989

Authors and Affiliations

  • Donato Passaseo
    • 1
  1. 1.Dipartimento di Matematica dell'UniversitàPisaItaly

Personalised recommendations